Family Raises Concerns About Tamiflu After Teen's Suicide - NBC New York
National & International News
The day’s top national and international news

Family Raises Concerns About Tamiflu After Teen's Suicide

Its manufacturer and the FDA advise that patients sick with influenza being treated with Tamiflu should be monitored "for signs of abnormal behavior"

    processing...

    NEWSLETTERS

    Family Says Tamiflu May Have Played Part in Teen's Suicide

    The family of an Indiana teen says the drug Tamiflu may have played a role in his suicide. An aunt of Charlie Harp, 16, said Harp was a "happy" child before he took the drug for his influenza. (Published Thursday, Feb. 1, 2018)

    Tamiflu is a prescription medication that can ease flu symptoms and stop them from getting worse, and it's seen shortages this year amid a fierce outbreak that's killed at least 37 children.

    But "Today" reports that a family in Indiana fears that Tamiflu's effects may have led to the suicide of 16-year-old Charlie Harp. A legal guardian of Harp's told NBC affiliate WTHR that he was happy until he got the flu.

    Tamiflu has some rare side effects, including seizures, hallucinations and self-injury in children who take it. Both its manufacturer and the FDA advise that patients sick with influenza being treated with Tamiflu should be monitored "for signs of abnormal behavior."

    But Tamiflu is also considered key in treating the flu in some people. The Centers for Disease Control and Prevention advises that it be given to a range of people at risk of complications from the flu, including people under 2 years of age or over 65.

    SUICIDE PREVENTION HELP: The National Suicide Prevention Hotline (1-800-273-8255) is open 24 hours a day, 7 days a week.